Published online Dec 16, 2016. doi: 10.12998/wjcc.v4.i12.390
Peer-review started: June 29, 2016
First decision: September 5, 2016
Revised: September 26, 2016
Accepted: October 22, 2016
Article in press: October 24, 2016
Published online: December 16, 2016
Drug-induced reticulate hyperpigmentation is uncommon. Including the patient described in this report, chemotherapy-associated reticulate hyperpigmentation has only been described in ten individuals. This paper describes the features of a woman with recurrent and metastatic breast cancer who developed paclitaxel-induced reticulate hyperpigmentation and reviews the characteristics of other oncology patients who developed reticulate hyperpigmentation from their antineoplastic treatment. A 55-year-old Taiwanese woman who developed reticulate hyperpigmentation on her abdomen, back and extremities after receiving her initial treatment for metastatic breast cancer with paclitaxel is described. The hyperpigmentation became darker with each subsequent administration of paclitaxel. The drug was discontinued after five courses and the pigment faded within two months. PubMed was searched with the key words: Breast, cancer, chemotherapy, hyperpigmentation, neoplasm, reticulate, tumor, paclitaxel, taxol. The papers generated by the search, and their references, were reviewed. Chemotherapy-induced reticulate hyperpigmentation has been described in four men and six women. Bleomycin, cytoxan, 5-fluorouracil, idarubacin, and paclitaxel caused the hyperpigmentation. The hyperpigmentation faded in 83% of the patients between two to six months after the associated antineoplastic agent was discontinued. In conclusion, chemotherapy-induced reticulate hyperpigmentation is a rare reaction that may occur during treatment with various antineoplastic agents. The hyperpigmentation fades in most individuals once the treatment is discontinued. Therefore, cancer treatment with the associated drug can be continued in patients who experience this cutaneous adverse event.
Core tip: Chemotherapy-induced reticulate hyperpigmentation has been described in four men and six women being treated for either a hematologic malignancy or a solid tumor. Associated drugs included cytoxan (with or without idarubicin), paclitaxel, 5-fluorouracil and bleomycin. The skin lesions were usually asymptomatic and appeared as linear macular hyperpigmention that was lacy, net-like, or both on the patient’s back. The hyperpigmentation appeared within 3 d to 18 wk after starting the drug and faded within 2 to 6 mo after stopping the medication. Chemotherapy-induced reticulate hyperpigmentation did not require dose reduction or discontinuation of the associated antineoplastic treatment.